Alert archive / Kansas / Areal Flood Warnings in 2014

Areal Flood Warning 8, NWS Dodge City, KS

June 12, 2014Ellis County, Ness County, Trego County, Kansas

NWS Dodge City, KS issued this areal flood warning at Jun 12, 2014, 12:38 AM CDT for Ellis County, Ness County, Trego County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2014, 12:38 AM CDT (05:38 UTC)
Expired
Jun 12, 2014, 12:30 PM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ellis County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 12, 12:02 AM CDT, 36 minutes earlier.

Area forecast discussion, Jun 12, 12:02 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1202 AM CDT Thu Jun 12 2014

...UPDATE TO AVIATION...

.SYNOPSIS...
ISSUED AT 1100 PM CDT WED JUN 11 2014

Water vapor imagery and 00Z upper air analysis indicate an upper
level shortwave trough pushing eastward across the Western High
Plains. Meanwhile, a weak upper level ridge of high pressure is
transitioning eastward across the Intermountain West. Near the
surface, a cold front is shifting southeastward out of western
into central Kansas. Ample low level moisture lingers across
western Kansas behind a departing cold front with observed
surface dewpoints mainly in the 50s(F).

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 343 PM CDT WED JUN 11 2014

A surface cold front extended from eastern South Dakota to near
Sidney, Nebraska slowly moving south through the Northern High
Plains. An are of relative low pressure was developing over
southeast Colorado with an attendant inverted surface trough
extending northward toward the cold front. Regional WSR88D composite
reflectivity was already showing clusters of surface based
thunderstorms developing off the Palmer Divide as well as the Sangre
de Cristo regions in Colorado. Ahead of the frontal boundary,
southerly winds were in place with surface dew points in the upper
50s to around 60 degrees across the eastern Counties. Drier air
existed west of Highway 83 where dew points were in the mid 40s but
increasing.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 343 PM CDT WED JUN 11 2014

All of the morning NMM/ARW and NAM models in addition to several
runs of the HRRR indicate high confidence in convection developing
early this evening and spreading rapidly eastward into central
Kansas as a QLCS. Models indicate a marked in increase in layer
precipitable water through the late afternoon and evening, with
SREF QPF values in excess of an inch. MUCAPES around 2000 J/KG in
early afternoon were also forecast to increase to in excess of 3000
J/kg. This pre-storm environment thermodynamic in combination with
ample 30 knots of deep bulk shear will be conducive to gaining a
high confidence in a few rotating updrafts initially in our
northwest counties or basically anywhere from around Kearny county
through Scott City and Dighton. These hail producers will quickly
develop a cold pool generating widespread slab-like convection
eastward into central Kansas though mid evening with damaging wind
the highest threat followed by potential for hail and flooding from
very heavy rainfall. This morning's flash flood guidance for 3 hours
was as low as 2 inches across portions of the area still outlined by
a flood watch, which will make flooding to occur easily in some of
the areas that have had in excess of 400% of normal rainfall in the
last week or more.

Beyond this evening's high probability convection episode, north
surface winds will develop behind the convection as the front is
forced southward. Models have indicated potential for showers and
probably elevated storms continuing into in the far south east areas
into the early daylight hours on Thursday. Much cooler conditions
ion cool advection are expected Thursday afternoon with highs
struggling through the 70s in most locations.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1200 AM CDT THU JUN 12 2014

Showers and thunderstorms will linger across central and eastern
portions of southwest Kansas overnight resulting in possible MVFR
cigs through daybreak. Otherwise, VFR conditions are expected to
prevail in the vicinity of all TAF sites through late Thursday
afternoon. Winds will become northerly around 20 to 30kt behind a
cold front pushing southeastward across south central Kansas early
this morning. Winds will become northeasterly while subsiding to
around 10 to 20kt Thursday afternoon as surface high pressure
drifts southeast across the Northern Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  78  55  83 /  90  10   0   0
GCK  57  77  55  85 /  60  10   0  10
EHA  58  78  58  88 /  40  10   0  10
LBL  58  79  57  87 /  60  10   0   0
HYS  58  77  53  83 /  90  10   0   0
P28  64  80  57  84 /  90  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 3 AM CDT Thursday FOR KSZ030-031-043>046-
063>066-077>081.

FLOOD WATCH until 10 AM CDT Thursday FOR KSZ030-031-046-065-066-
079>081.

&&

SYNOPSIS...JJohnson
SHORT TERM...Russell
LONG TERM...Gerard
AVIATION...JJohnson
Hazardous weather outlook, Jun 11, 3:56 PM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT WED JUN 11 2014

KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
356 PM CDT WED JUN 11 2014 /256 PM MDT WED JUN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN
COLORADO LATE THIS AFTERNOON THEN MOVE EAST ACROSS WESTERN KANSAS
THIS EVENING AND OVERNIGHT. SOME STORMS WILL BE SEVERE WITH LARGE
HAIL FROM QUARTER TO GOLFBALL SIZE, DAMAGING WINDS OVER 60 MPH,
FREQUENT LIGHTNING, AND VERY HEAVY RAINFALL. LOCALIZED FLOODING IS
POSSIBLE ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE A FLOOD WATCH
IS IN EFFECT TONIGHT. FOR MORE DETAILS SEE THE LATEST FLOOD WATCH
MESSAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST
KANSAS FRIDAY NIGHT AND AGAIN ON SATURDAY EVENING AND INTO EARLY
NEXT WEEK. SEVERE THUNDERSTORMS WILL BE POSSIBLE BUT DETAILS ABOUT
LOCATION AND INTENSITY ARE UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED MAINLY THIS EVENING FOR HAIL, HIGH
WIND AND HEAVY RAIN REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Jun 11, 10:06 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST 7 S ROZEL               38.09N 99.42W
06/11/2014  E60 MPH          PAWNEE             KS   TRAINED SPOTTER

1000 PM     TSTM WND GST     7 S ROZEL               38.09N 99.42W
06/11/2014  E60 MPH          PAWNEE             KS   TRAINED SPOTTER

&&

WHOVORKA
Local storm report, Jun 11, 10:24 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND GST     3 WNW LARNED            38.20N 99.15W
06/11/2014  M62 MPH          PAWNEE             KS   PUBLIC

&&

JRJ
Local storm report, Jun 11, 11:47 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1147 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TSTM WND DMG     LA CROSSE               38.53N 99.31W
06/11/2014                   RUSH               KS   LAW ENFORCEMENT

            LAW ENFORECMENT REPORTED TRAIN CARS BLOWN OVER ALONG
            TRACK FROM ONE-HALF MILE WEST OF LA CROSSE INTO THE CITY
            OF LA CROSSE ITSELF.

&&

JRJ
Local storm report, Jun 11, 11:52 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1152 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     MACKSVILLE              37.96N 98.97W
06/11/2014                   STAFFORD           KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED DOWNED TREE BRANCH APPROXIMATELY
            6-8 INCHES IN DIAMETER ON HIGHWAY 50 IN MACKSVILLE.

&&

JRJ
Local storm report, Jun 11, 11:54 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     MEDICINE LODGE          37.29N 98.58W
06/11/2014  M63 MPH          BARBER             KS   ASOS

&&

JRJ
Local storm report, Jun 11, 11:58 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1158 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             6 S OGALLAH             38.90N 99.73W
06/11/2014  E0.88 INCH       TREGO              KS   PUBLIC

0759 PM     HAIL             5 SSE OGALLAH           38.92N 99.69W
06/11/2014  E1.00 INCH       TREGO              KS   PUBLIC

0830 PM     TSTM WND GST     SCOTT CITY              38.48N 100.91W
06/11/2014  M68.00 MPH       SCOTT              KS   MESONET

0830 PM     HAIL             8 W DIGHTON             38.48N 100.61W
06/11/2014  E1.00 INCH       LANE               KS   AMATEUR RADIO

            ALSO WIND ESTIMATES OF 65 MPH.

0849 PM     TSTM WND DMG     2 S AMY                 38.43N 100.60W
06/11/2014                   LANE               KS   PUBLIC

            REPORTS OF 6 INCH TREE LIMBS DOWN AS WELL AS ESTIMATED 60
            TO 80 MPH WIND GUSTS.

0849 PM     TSTM WND DMG     DIGHTON                 38.48N 100.47W
06/11/2014                   LANE               KS   AMATEUR RADIO

            REPORTS OF A FEW POWER POLES AS WELL AS TREE DAMAGE IN
            DIGHTON.

0858 PM     TSTM WND GST     GARDEN CITY             37.98N 100.86W
06/11/2014  M0.00 MPH        FINNEY             KS   ASOS

            56 KNOTS OR 64 MPH WAS REPORTED BY THE ASOS IN GARDEN
            CITY.

0902 PM     TSTM WND GST     10 SW NESS CITY         38.35N 100.04W
06/11/2014  M91.00 MPH       NESS               KS   TRAINED SPOTTER

0903 PM     TSTM WND DMG     5 E GARDEN CITY         37.98N 100.77W
06/11/2014                   FINNEY             KS   EMERGENCY MNGR

            5 INCH TREE BRANCHES AND ESTIMATED 65 MPH WINDS REPORTED
            EAST OF GARDEN CITY.

0912 PM     TSTM WND GST     NESS CITY               38.45N 99.91W
06/11/2014  E60.00 MPH       NESS               KS   TRAINED SPOTTER

0925 PM     TSTM WND GST     JETMORE                 38.08N 99.89W
06/11/2014  E60.00 MPH       HODGEMAN           KS   TRAINED SPOTTER

            WINDS ESTIMATED GUSTING UP TO 60 MPH ON EAST SIDE OF
            JETMORE.

0930 PM     FLASH FLOOD      ELLIS                   38.94N 99.56W
06/11/2014                   ELLIS              KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS NUMEROUS STREETS FLOODED FROM
            CURB TO CURB AS WELL AS OVER COUNTY ROADS IN ELLIS
            COUNTY.

0950 PM     TSTM WND GST     10 NNW BURDETT          38.33N 99.60W
06/11/2014  E60.00 MPH       NESS               KS   TRAINED SPOTTER

0951 PM     TSTM WND GST     NESS CITY               38.45N 99.91W
06/11/2014  E60.00 MPH       NESS               KS   TRAINED SPOTTER

0958 PM     NON-TSTM WND GST GARDEN CITY             37.98N 100.86W
06/11/2014  E0.00 MPH        FINNEY             KS   AWOS

            58 KNOTS OR 66 MPH WAS REPORTED BY THE ASOS AT THE GARDEN
            CITY AIRPORT.

1000 PM     NON-TSTM WND GST 7 S ROZEL               38.09N 99.42W
06/11/2014  E60.00 MPH       PAWNEE             KS   TRAINED SPOTTER

1000 PM     TSTM WND GST     7 S ROZEL               38.09N 99.42W
06/11/2014  E60.00 MPH       PAWNEE             KS   TRAINED SPOTTER

1008 PM     TSTM WND GST     3 WNW LARNED            38.20N 99.15W
06/11/2014  M62.00 MPH       PAWNEE             KS   PUBLIC

1026 PM     TSTM WND DMG     LA CROSSE               38.53N 99.31W
06/11/2014                   RUSH               KS   LAW ENFORCEMENT

            LAW ENFORECMENT REPORTED TRAIN CARS BLOWN OVER ALONG
            TRACK FROM ONE-HALF MILE WEST OF LA CROSSE INTO THE CITY
            OF LA CROSSE ITSELF.

1035 PM     TSTM WND GST     MEDICINE LODGE          37.29N 98.58W
06/11/2014  M63.00 MPH       BARBER             KS   ASOS

1045 PM     TSTM WND DMG     MACKSVILLE              37.96N 98.97W
06/11/2014                   STAFFORD           KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED DOWNED TREE BRANCH APPROXIMATELY
            6-8 INCHES IN DIAMETER ON HIGHWAY 50 IN MACKSVILLE.

&&

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:06 PM CDTSpecial Weather StatementDDCEllis54 min
Jun 11, 7:26 PM CDTSevere Thunderstorm WarningDDCEllis, Trego64 min
Jun 11, 7:43 PM CDTSevere Thunderstorm WarningDDCScott62 min
Jun 11, 8:13 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness62 min
Jun 11, 8:26 PM CDTFlash Flood WarningDDCEllis, Trego4 hr
Jun 11, 8:30 PM CDTSevere Thunderstorm WarningDDCEllis, Trego60 min
Jun 11, 9:00 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness45 min
Jun 11, 9:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee, Rush51 min
Jun 11, 9:50 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness40 min
Jun 11, 10:11 PM CDTSevere Thunderstorm WarningDDCBarber, Ford, Kiowa, Pawnee, Pratt, Stafford64 min
Jun 11, 10:13 PM CDTHigh Wind WarningDDCEdwards, Ellis, Finney, Ford, Gray, Hodgeman and 9 more5 hr
Jun 11, 11:13 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Ford, Kiowa, Pratt and 1 more62 min
Jun 12, 12:10 AM CDTSevere Thunderstorm WarningDDCBarber35 min

Nearby

Areal Flood Warnings in Kansas, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.